Around about December my colitis started getting worse. It wasn’t too much of a concern at first – just an occasional need to use the bathroom more often that usual while my stools became less solid. Things weren’t too bad – I had no problems in the Philippines, January passed with a slight deterioration, but when I went to Malaysia at the beginning of February I still wasn’t having problems that interfered with the holiday.
Things got worse in February, though, and, one morning, after passing a load of blood, I decided it was time to go to the doctor. As a tourist in Korea, I don’t have any insurance, so I was expecting it to be an expensive undertaking. Previously, earlier in 2010, I’d been prescribed mesalazine suppositories to go along with my six mesalazine tablets per day. I stopped taking them for a while – which may have contributed to my current flare-up.
Anyway, the doctor prescribed me cortico steroid enemas for a week. These were not so much unpleasant to use, but were annoying – requiring a whole extra bedtime routine. The enemas didn’t have much effect, so once I’d finished the seven, I started using some mesalazine enemas I’d been prescribed last year along with the suppositories. I went back feeling a little better and the doctor (a different one, this time) gave me more of the steroid enemas.
Around this time, Habiba and I moved house for Habiba’s new job. Our new flat is smaller than our old one and older and mouldier. The stress of moving and the less than salubrious apartment probably contributed to a further decline in my health.
After another week of the enemas I started feeling constantly slightly nauseous, I got bowel pains as stuff moved through my lower intestine and my appetite deserted me. I’ve lost two or three kilograms in weight and my energy levels have plummeted. I can’t sleep at night and when I get up in the afternoon showering and doing a few chores is enough to exhaust me for the rest of the day.
I went back to the doctor and reported my symptoms. This doctor (another new one, who at least speaks English well – much better than the other two) prescribed me a stronger alternative to the Pentasa mesalazine pills – Asacol mesalazine pills, to the tune of nine a day. He also said that my nausea and bowel pain were irritable bowel syndrome symptoms, so he gave me additional medication for that.
None of which improved the situation noticeably. On my next visit, he gave me a prescription for steroid pills – at last. Steroids – at least in tablet form – have always been the magic bullet for my ulcerative colitis since I was first diagnosed in 2007, so I was looking forward to a rapid recovery.
That recovery has been slow in coming. The steroids give me some respite from the pain in my guts and allow me to sleep a little better and eat a little more, but they wear off after a number of hours and the pains return. Still, I feel better today than I have for a few weeks, which is something, and I still have about ten days of my steroid prescription left.
The episode has been a real pain in the arse. I haven’t had energy to dedicate to any of my projects – no writing, no roleplaying, no blogging. Even reading and playing computer games (I downloaded a port of the classic Atari ST game, Dungeon Master) have fallen by the wayside now that I spend so much time in bed trying to sleep.
My symptoms in this flare-up have been different to my symptoms in earlier years – in some ways less severe – I haven’t needed to take constant trips to the bathroom – but the bowel pain has been really trying, as has the length of time it’s taking to recover. At the back of my mind – not even that far back, actually – is the worry that UC increases the risk of colon cancer after about ten years – which is about the length of time I’ve had bowel problems. I suppose I should push for a colonoscopy – which will be very expensive and involve the consumption of an utterly disgusting laxative.
At this point, with my slight improvements in symptoms, I can only wait in hope that things will clear up further in the next few days.